Nebraska, 2017

Tornado and Hail in Nebraska, April 15, 2017

April 15, 2017 · NWS OAX · 38 events in 14 counties and zones

An upper level storm system moved into Nebraska and Iowa on the afternoon of April 15th. This allowed for a dry line to move through southeast Nebraska with a trailing cold front moving into northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level storm system moved into Nebraska and Iowa on the afternoon of April 15th. This allowed for a dry line to move through southeast Nebraska with a trailing cold front moving into northeast Nebraska. Both of these boundaries served as a focus for severe weather activity. Supercells initially developed along the dry line in southeast Nebraska and moved into southwest Iowa. These thunderstorms generally produced large hail, though one tornado did occur with the initial development. Supercells then developed along the cold front in northeast Nebraska and tracked southeast, and eventually into western Iowa by late evening. These produced significant hail and wind as they tracked across the area. The severe weather threat ended by late evening as storms moved out of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 15, 1:27 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 15, 1:27 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
227 PM CDT Sat Apr 15 2017

.SHORT TERM...(Tonight through Tuesday)
Issued at 207 PM CDT Sat Apr 15 2017

Subjective 18z surface analysis revealed the low pressure was
along the NE/KS border in south central NE, with a cold front
extending through northeast NE into northwest IA. CU field has
substantially developed ahead of the low, and CAMs had suggest
that convection should begin to develop through the afternoon
ahead of the surface lows. Indeed, KOAX radar is showing weak
shower developing into western IA at this time, and should
continue to see stronger development through 20-22z. Could also
see other storms develop north of the boundary in northeast NE,
but severe threat appears lower there. Given steep lapse rates,
sufficient shear and instability along the front, will have to
monitor for a wind and hail threat mainly southeast half of the
forecast area through the evening. SPC Mesoanalysis data suggests
that 25 to 50 J/kg of CIN still exist in this area in southeast NE,
so it may take another couple of hours to erode that. Severe
storm threat probably clears the region by 2-3z altogether, with
all precip threat pushing south of the area by 04-06z.

Weather thereafter remainder of tonight through Monday remains
quite. It should be a beautiful Easter Sunday with pleasant
temperatures, dry conditions, and light winds, with any precip
threat to our south across KS. There is another frontal boundary
that tries to make a push into the area from the north Sunday
night. Moisture and large scale forcing for ascent are weak
though, thus will keep things dry during through this part of the
forecast. The front appears to fizzle and not make it through the
area.

A stronger weather system moves out of the northern Rockies Monday
night into Tuesday. This will bring a 40-70% chance of rain back
into the forecast as another front moves in. Probably not a big
severe threat Monday night, but there could be an increase threat
for severe storms Tuesday with front moving through during peak
daytime heating.

.LONG TERM...(Tuesday night through Saturday)
Issued at 207 PM CDT Sat Apr 15 2017

The aforementioned front quickly moves south of the area Tuesday
night, but another strong trough and associated cold front move
in through Wednesday, again bringing precip chances back into the
40-70% range. There may not be as much instability with this mid
week system with better chances for severe just to our south
across KS. Thursday should be dry, although there is a system to
our north and we'll just be on the southern periphery. The next
big trough to move trough the southern Rockies appears to be
ejecting a little farther south than previous model runs. The GFS
would keep this completely south of the area Friday into Saturday,
but the ECMWF is a little farther north. Due to uncertainty, will
still keep some Pops in for the end of the period, but if the more
southern trend holds, we may be able to remove these pops
altogether with later forecasts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Apr 15 2017

A cold front will bring scattered thunderstorms to the TAF sites
later this afternoon and could continue into the evening. Exact
timing and location of the storms is still somewhat uncertain so
have only included VCTS in the TAFs and will amend as necessary.
That being said, a few of the storms could be strong as a cold
front drops south across the region. Behind the front, winds will
turn to the northwest with clearing skies by late evening. No
significant weather expected Sunday with high pressure overhead.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...Kern
Hazardous weather outlook, Apr 15, 3:25 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
425 PM CDT Sat Apr 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
425 PM CDT Sat Apr 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

There will be a good chance of thunderstorms across much of
eastern Nebraska and southwest Iowa early this evening. Some
severe storms are possible in southeast Nebraska and southwest
Iowa with large hail and damaging winds the primary hazards.
An isolated and brief tornado cannot be ruled out.

Storms were already developing late this afternoon from west
central Iowa into southeast Nebraska with additional
storm intensification likely into the evening as a cold front
moves through the area. Moderate instability and shear is
in place ahead of the front, with the threat of a few supercell
storms and an attendent risk for large hail and damaging winds. An
isolated and brief tornado could also occur with stronger storms
in extreme southeast Nebraska and southwest Iowa.

The front and thus the threat of thunderstorms will move southeast
of Nebraska and southwest Iowa before midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

There will be a couple of periods of potential thunderstorm
activity through the upcoming week as low pressure systems move
through the region, mainly Monday night and early Tuesday, then
again Wednesday into Wednesday evening. Severe thunderstorms do
not appear likely with either of these systems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in southeast
Nebraska and southwest Iowa.

Fobert

In the hours before

Special weather statement, Apr 15, 3:32 PM CST, 12 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
432 PM CDT SAT APR 15 2017

NEZ067-068-152200-
Cass NE-Otoe NE-
432 PM CDT SAT APR 15 2017

...Significant Weather Advisory for WESTERN FREMONT...SOUTHWESTERN
MILLS...NORTHERN OTOE AND EASTERN CASS COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Murray to near Unadilla.
Movement was east at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Plattsmouth, Syracuse, Weeping Water, Murray, Unadilla, Avoca, Union,
Nehawka, Dunbar, Otoe and Camp Catron.

This includes the following highways...
 Highway 2 IN Nebraska between mile markers 481 and 502.
 Highway 75 IN Nebraska between mile markers 51 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4061 9642 4099 9603 4103 9586 4100 9587
      4098 9583 4093 9584 4089 9581 4087 9585
      4077 9584 4074 9589 4072 9588 4071 9586
      4068 9589
TIME...MOT...LOC 2132Z 254DEG 21KT 4096 9603 4069 9630

BOUSTEAD
Local storm report, Apr 15, 3:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             MURRAY                  40.93N 96.28W
04/15/2017  E1.75 INCH       CASS               NE   TRAINED SPOTTER

&&

VDEWALD

The radar

The Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

31 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cass

When
April 15, 3:44 PM CST
Where
Cass County, 0.52 mi W of Murray
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -95.930

Hail, Cass

When
April 15, 3:44 PM CST
Where
Cass County, 0.87 mi NW of Murdock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.930, -96.280

Hail, Cass

When
April 15, 3:50 PM CST
Where
Cass County, 1.71 mi ENE of Cole Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.980, -95.890

Hail, Cass

When
April 15, 3:56 PM CST
Where
Cass County, 1.54 mi NNE of Cole Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.991, -95.911

Tornado, Otoe

When
April 15, 3:58 PM CST to 4:11 PM CST
Where
Otoe County, 0.86 mi SSW of Otoe to 1.67 mi SE of Otoe
Rating
EF0
Path length
1.47 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.709, -96.127

A tornado was observed from development to dissipation via live stream from storm chasers in the area. The tornado moved very slowly over open county and caused no damage. The tornado was highly visible due to the relatively high cloud bases associated with the supercell and was reported from several miles away from numerous sources.

Hail, Knox

When
April 15, 5:05 PM CST
Where
Knox County, 6.77 mi ESE of Creighton Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.450, -97.720

Hail, Pierce

When
April 15, 5:05 PM CST
Where
Pierce County, Pierce
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -97.530

Hail, Madison

When
April 15, 5:10 PM CST
Where
Madison County, Newman Grove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.750, -97.780

Hail, Madison

When
April 15, 5:15 PM CST
Where
Madison County, Newman Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
41.750, -97.780

Hail, Madison

When
April 15, 5:15 PM CST
Where
Madison County, 6.18 mi W of Enola
Measured
2 in hail
Reported by
Public
Coordinates
41.902, -97.600

Hail, Madison

When
April 15, 5:15 PM CST
Where
Madison County, 6.21 mi W of Enola
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
41.910, -97.600

Thunderstorm Wind, Madison

When
April 15, 5:15 PM CST
Where
Madison County, 6.21 mi W of Enola
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.910, -97.600

There were 3 center pivots reported blown over by the strong winds.

Hail, Pierce

When
April 15, 5:18 PM CST
Where
Pierce County, 0.69 mi N of Hadar
Measured
1.25 in hail
Reported by
Public
Coordinates
42.110, -97.450

Hail, Madison

When
April 15, 5:30 PM CST
Where
Madison County, 4.97 mi NNE of Norfolk
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.091, -97.368

Hail, Stanton

When
April 15, 5:30 PM CST
Where
Stanton County, 10.03 mi NW of Stanton
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.070, -97.340

Hail, Cedar

When
April 15, 5:38 PM CST
Where
Cedar County, 0.51 mi W of Randolph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.380, -97.360

Hail, Platte

When
April 15, 5:45 PM CST
Where
Platte County, 1.03 mi W of Tarnov
Measured
1.75 in hail
Reported by
Public
Coordinates
41.620, -97.540

Hail, Stanton

When
April 15, 5:46 PM CST
Where
Stanton County, 7.55 mi SW of Stanton
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
41.870, -97.330

Hail, Wayne

When
April 15, 5:56 PM CST
Where
Wayne County, 3.84 mi WSW of Carroll
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.260, -97.250

Hail, Wayne

When
April 15, 5:57 PM CST
Where
Wayne County, 2.65 mi WSW of Carroll
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.270, -97.230

Hail, Platte

When
April 15, 6:05 PM CST
Where
Platte County, 6.36 mi ENE of Platte Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -97.380

Hail, Wayne

When
April 15, 6:05 PM CST
Where
Wayne County, 1.72 mi SE of Carroll
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.260, -97.160

Hail, Stanton

When
April 15, 6:10 PM CST
Where
Stanton County, 12.54 mi SE of Stanton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.820, -97.060

Hail, Cuming

When
April 15, 6:26 PM CST
Where
Cuming County, 7.01 mi WSW of Monterey
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -96.950

Hail, Cuming

When
April 15, 6:40 PM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
1.75 in hail
Reported by
Public
Coordinates
41.840, -96.710

Thunderstorm Wind, Cuming

When
April 15, 6:40 PM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.840, -96.710

Thunderstorm Wind, Burt

When
April 15, 6:55 PM CST
Where
Burt County, 2.67 mi WNW of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.840, -96.520

Two center pivot irrigation systems were reported blown over by the strong winds.

Hail, Dodge

When
April 15, 6:59 PM CST
Where
Dodge County, 2.9 mi N of Uehling
Measured
3 in hail
Reported by
Amateur Radio
Coordinates
41.772, -96.493

Hail, Richardson

When
April 15, 7:10 PM CST
Where
Richardson County, 2.11 mi W of Shubert
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.230, -95.720

Hail, Burt

When
April 15, 7:11 PM CST
Where
Burt County, 0.52 mi E of Craig
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.780, -96.360

Thunderstorm Wind, Burt

When
April 15, 7:11 PM CST
Where
Burt County, 0.52 mi E of Craig
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.780, -96.360

Hail, Burt

When
April 15, 7:22 PM CST
Where
Burt County, 5.26 mi SSW of Tekamah Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
41.700, -96.220

Thunderstorm Wind, Burt

When
April 15, 7:23 PM CST
Where
Burt County, 5.26 mi SSW of Tekamah Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.700, -96.220

A grain solo was reported destroyed by the strong winds.

Thunderstorm Wind, Washington

When
April 15, 7:25 PM CST
Where
Washington County, 6.24 mi N of Blair Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.670, -96.180

A barn was reported destroyed. As well as broken tree lines and two center pivots overturned by the strong winds.

Hail, Burt

When
April 15, 7:28 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -96.220

Hail, Richardson

When
April 15, 7:29 PM CST
Where
Richardson County, Dawson
Measured
1.25 in hail
Reported by
Public
Coordinates
40.130, -95.830

Hail, Richardson

When
April 15, 7:40 PM CST
Where
Richardson County, 2.52 mi WSW of Verdon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -95.740

Hail, Richardson

When
April 15, 8:05 PM CST
Where
Richardson County, Falls City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.070, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682060, 682061, 682062, 682063, 682162, 682064, 682065, 682066, 682068, 682071, 682072, 682153, 682067, 682073, 682075, 682077, 682078, 682079, 682082, 682084, 682086, 682088, 682089, 682095, 682100, 682159, 682156, 682143, 682144, 682145, 682160, 682147, 682158, 682157, 682146, 682148, 682149, 682150.